Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Las Vegas, NV

May 11, 2020Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at May 11, 2020, 12:56 PM PDT for Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona. It took effect at May 12, 2020, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2020, 12:56 PM PDT (19:56 UTC)
In effect from
May 12, 2020, 10:00 AM PDT
Expired
May 12, 2020, 8:00 PM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4562 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS85 KVEF 111956
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1256 PM PDT Mon May 11 2020

.Another day of low relative humidity and strong southwest winds
will result in critical fire weather danger for much of southern
Nevada and northwest Arizona. Tuesday's RH values will be slightly
higher compared to today but winds are expected to be stronger and
will result in another day of rapid fire growth.

AZZ101-102-NVZ461>466-120300-
/O.NEW.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/
/O.CON.KVEF.FW.W.0002.000000T0000Z-200512T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
1256 PM PDT Mon May 11 2020 /1256 PM MST Mon May 11 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR
LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH
466 AND ARIZONA FIRE ZONE 102... 
...ANOTHER RED FLAG WARNING WILL GO INTO EFFECT FROM 10 AM TO 8 
PM TUESDAY FOR SIMILAR LOW RH AND GUSTY SOUTHWEST FOR THE SAME
AREAS...

The National Weather Service in Las Vegas has issued a Red Flag
Warning for Tuesday, which is in effect from 10 AM to 8 PM. The 
Red Flag Warning for today will continue until 8 PM.


* TIMING...11 AM this morning until 8 PM this evening and again
  tomorrow from 10AM to 8PM. 

* WIND...Southwest winds increasing to 20-30 mph with gusts 35-45
  mph.

* HUMIDITY...5 to 20 percent.

* THUNDERSTORMS...Low chance for isolated dry lightning is
  possible this afternoon across Mohave County. No lightning is
  expected Tuesday.

* IMPACTS...Any fires that develop will have the potential to
  spread rapidly. Ongoing fires in parts of southern Nevada and
  northwest Arizona have shown rapid fire spread today.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low
relative humidity...and warm temperatures can contribute to
extreme fire behavior and fire spread. Heed all fire
restrictions.

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
4 follow-up statements
434 
WWUS85 KVEF 120258
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
758 PM PDT Mon May 11 2020

.Winds have subsided today, so the Red Flag Warning for Monday has
allowed to expire. Winds will pick back up Tuesday with similar, 
if not stronger, winds and a continuation of low relative humidity
values. This will result in continued fire danger with the 
potential of rapid fire growth.

AZZ101-102-NVZ461>466-121100-
/O.EXP.KVEF.FW.W.0002.000000T0000Z-200512T0300Z/
/O.CON.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
758 PM PDT Mon May 11 2020 /758 PM MST Mon May 11 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/
TO 8 PM PDT /8 PM MST/ TUESDAY FOR LOW RH AND GUSTY SOUTHWEST
WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE
102...

* TIMING...10 AM Tuesday morning until 8 PM Tuesday evening.

* WIND...Southwest winds increasing to 20-30 mph with gusts 35-
  45 mph. 

* HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Ongoing fires in parts of southern Nevada and 
  northwest Arizona have shown rapid fire spread today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low
relative humidity...and warm temperatures can contribute to
extreme fire behavior and fire spread. Heed all fire
restrictions.

&&


$$


weather.gov/lasvegas
218 
WWUS85 KVEF 121016
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
316 AM PDT Tue May 12 2020

AZZ101-102-NVZ461>466-121815-
/O.CON.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
316 AM PDT Tue May 12 2020 /316 AM MST Tue May 12 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/
THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING FOR LOW RH AND
GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND
ARIZONA FIRE ZONE 102...

* TIMING...10 AM this morning until 8 PM this evening.

* WIND...Southwest winds increasing to 20-30 mph with gusts 35- 
  45 mph.

* HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will have the potential to
  spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low
relative humidity...and warm temperatures can contribute to
extreme fire behavior and fire spread. Heed all fire
restrictions.

&&

$$


weather.gov/lasvegas
697 
WWUS85 KVEF 121643
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
943 AM PDT Tue May 12 2020

.Another day of gusty southwest winds and dry conditions will
continue the risk for rapid fire growth. Breezy conditions have
already occurred over many locations across southern Nevada and
northwestern Arizona and these are expected to continue through
this evening. Relative humidities region wide are falling below 20
percent and should continue through the afternoon. 

AZZ101-102-NVZ461>466-130245-
/O.CON.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
943 AM PDT Tue May 12 2020 /943 AM MST Tue May 12 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING 
FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 
THROUGH 466 AND ARIZONA FIRE ZONE 102...

* TIMING...Through 8 PM this evening.

* WIND...Southwest winds increasing to 20-30 mph with gusts 35- 
  45 mph.

* HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low
relative humidity...and warm temperatures can contribute to
extreme fire behavior and fire spread. Heed all fire
restrictions.

&&

$$


weather.gov/lasvegas
127 
WWUS85 KVEF 130242
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
742 PM PDT Tue May 12 2020

AZZ101-102-NVZ461>466-130345-
/O.EXP.KVEF.FW.W.0003.000000T0000Z-200513T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
742 PM PDT Tue May 12 2020 /742 PM MST Tue May 12 2020/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES
461 THROUGH 466 AND ARIZONA FIRE ZONE 102...

The wind will continue to subside this evening as relative
humidity values start to recover. The Red Flag Warning will be
allowed to expire at 8 pm this evening. 

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 11, 11:40 AM PDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 11, 11:40 AM PDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1140 AM PDT Mon May 11 2020

.SYNOPSIS...Dry and windy weather will remain the main story for
the first half of the week resulting in fire weather concerns,
especially for northwest Arizona. Expect a downward trend in
temperatures through Wednesday then a slow warmup heading into the
weekend. Beyond the weekend, a possible shortwave disturbance
early next week should keep temperatures from increasing, and
perhaps more wind/fire concerns.

&&

.SHORT TERM...through Tuesday.
The main concern through the short term period is winds and fire
weather concerns through Tuesday. A Red Flag Warning just went
into effect for much of southern Nevada and northwest Arizona
which originally was just for the low RH and windy conditions
expected today but some elevated dry T is also on the table the
rest of the afternoon east of the Colorado River. Added this to
the grids and to the current RFW.

Elsewhere, a rather impressive downslope wind gust scenario looks
possible later this evening and overnight tonight for the Owens
Valley, but also the Spring Mountains. Currently, the latest hi-
res trends seems to all key in on strong downslope wind gusts,
potentially over 50 mph for locations such as Red Rock Canyon and
possibly west sides of the Valley. In these types of set up, this
also results in strong crosswinds across Highway 95 including
Indian Springs and Desert Rock. We will continue to assess through
the afternoon, but may need to include parts of Clark and Nye
counties into a Wind Advisory for this evening with similar times
as that of the Owens Valley. Additionally, after the atmosphere
decouples through the mid morning, near advisory criteria winds
look likely across San Bern and Clark/Mohave tomorrow afternoon.
At a minimum, another RFW looks likely for Arizona fire zones and
possibly a Wind Advisory for zones to the west.

.LONG TERM...Wednesday through the weekend.
The latter half of the week looks more benign from a wind
perspective as a brief period of ridging sets up over the west
coast ahead of the next potential disturbance early next week.
This should serve to keep winds below critical fire thresholds,
and with the cooler mid to late week temperatures, RH should stay
at or slightly above critical thresholds. As the ridge axis
maximizes by Saturday, highs climb back into above normal
territory. However, another Pacific trough is progged to evolve
into a progressive shortwave early next week that could serve to
temper highs and bring more wind/fire concerns to the region.
Ensemble analysis indicates that the bulk of the intermodel
variance is explained by a more progressive and deeper shortwave
than currently illustrated in the means so this would add more
credence to those concerns for potential impacts as well.

&&

.FIRE WEATHER...Increasing southwest winds today will lead to
widespread critical fire weather conditions from late this
morning into this evening. A Red Flag Warning went into effect
for a large portion of southern Nevada and northwest Arizona from
this morning until 8 PM PDT. Southwest winds gusting between 30
and 40 mph will pick up again Tuesday afternoon across San
Bernardino, Clark and Mohave counties. However, temperatures will
drop 6-10 degrees across the region and dewpoints will increase
which will result in minimum relative humidity near or above 15
percent for much of the region and slightly lower fire danger for
Nevada fire zones. Northwest Arizona may still warrant an
afternoon RFW however, especially with ongoing fires in those
areas.

&&

.AVIATION...For McCarran...Gusty southwest winds expected today and
tomorrow across the region. Expect sustained winds of 15-20 knots
this afternoon with gusts to around 25-30 knots. Winds overnight are
expected to remain elevated with gusts to 20-25 knots. There is the
potential for downslope winds off the Spring Mountains to push into
the valley overnight, generally after 06Z-12Z, but confidence is low
that these winds will reach KLAS. By 13-14Z tomorrow morning,
stronger winds should sweep across the valley with winds of 20-25
knots and gusts to 30-35 knots possible tomorrow afternoon.
Outside of the winds, minimal aviation impacts are expected with
dry conditions and SCT-FEW clouds above 20kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty southwest winds expected across the region this
afternoon through tomorrow. Strongest winds will be across a broad
area along the I-15 corridor. Gusts expected this afternoon should
generally be 20-30 knots, with slightly stronger winds expected at
KDAG to 35 knots. Downslope west winds are expected in the Owens
Valley overnight tonight with gusts reaching to 40-45 knots near the
western foothills. Low confidence these winds reach KBIH overnight
though, where only westerly gusts to 25 knots are expected with the
potential of gusts dropping off completely overnight. Elsewhere,
winds should generally remain elevated overnight. Winds will quickly
become gusty again by tomorrow morning around 14-15Z, with gusts to
25-35 knots expected across much of the region through the
afternoon. Outside of the winds, minimal aviation impacts are
expected with dry conditions and SCT-FEW clouds above 20kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...TB3
AVIATION...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, May 11, 11:45 AM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1145 AM PDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     1 WSW CALLVILLE BAY     36.13N 114.74W
05/10/2020                   CLARK              NV   PARK/FOREST SRVC

            LAKE MEAD DISPATCH REPORTED A CAPSIZED
            VESSEL IN SWALLOW BAY AT 7:18PM. ALL 12
            PEOPLE ON BOARD RESCUED.

&&

DB

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:56 AM PDTWind AdvisoryVEFClark, Nye41 hr
May 11, 1:34 PM PDTWind AdvisoryVEFClark, Lincoln39 hr

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.